Dysport vs Botox: Side Effects

Know Your Risks Before You Choose

As with any medication, both Dysport and Botox have potential side effects. Because the two drugs are both made from botulinum toxin type A, many of the side effects are the same. According to each product’s website, there are several rare but severe side effects that may occur as well as many not-so-serious symptoms that occur more frequently.

There are also certain people who shouldn’t use either product at all. Regardless of which product you decide to go with, make sure that you discuss all of your medications, health conditions, and concerns with your doctor prior to beginning treatment.

Dysport Ingredients

Many people with lactose intolerance are concerned about using Dysport but even though the drug contains it, there’s no fear of an allergic reaction because it doesn’t enter your GI tract. Since it may contain cow’s milk protein, people who avoid animal products of any kind may be adverse to using it. In addition to the botulinum toxin and lactose, the only other ingredient is human albumin, a protein component of human blood.

Botox Ingredients

As with Dysport, Botox only contains three ingredients. Two of them are the same as Dysport: botulinum toxin A and human albumin. The third ingredient is sodium chloride, which is simply table salt. Botox also adds an addendum on their product page about the human albumin. It states that the odds of catching any serious viral disease from the human serum albumin is so small that it’s never actually happened.

As you can see, the risks of experiencing side effects and allergic reactions from either Botox or Dysport are all related directly to the botulinum toxin.

Spread of Botulinum Toxin

When you undergo procedures using the botulinum toxin, you’re literally injecting the toxin that causes botulism into your body. There’s a chance that the toxin can spread to other areas of your body and cause you to experience the same symptoms that you would if you actually had botulism. These include:

  • difficulty breathing
  • difficulty swallowing
  • vision problems including blurred vision, double vision or drooping eyelids
  • hoarseness or loss of your voice
  • muscle weakness or general loss of strength
  • inability to control your bladder
  • trouble speaking clearly

There hasn’t been a serious confirmed case of the the toxin spreading when used correctly for eliminating wrinkles but the risk is there.

Shared side effects

The most common side effects of both products include:

  • headaches
  • discomfort or pain at the injection site
  • dry mouth
  • neck or muscle pain
  • tiredness
  • eye problems including decreased sight, double vision, blurred vision, difficulty focusing, and drooping or swelling of the eyelids

Life-Threatening Side Effects

If you use Dysport or Botox, there’s a chance that you may have difficulty breathing, swallowing or speaking. Though these reactions are rare, you need to know that they exist. If you experience any of these problems, you need to seek medical attention immediately.

Allergic Reactions

Allergic reactions to Botox and Dysport include:

  • itching, rash or red welts at the injection site
  • wheezing
  • asthma symptoms
  • feeling dizzy or faint

If you experience any of these symptoms, you should seek medical attention immediately.

To lessen your chances of experiencing side effects or having an allergic reaction, you should tell your doctor about all of the medications that you have recently taken, even if they’re just vitamins or over-the-counter products. Also, if you’ve received any type of botulinum toxin injections in the past 6 months, or have ever had a reaction to similar products, you should speak up.

As we discussed earlier, there are certain people who shouldn’t consider Botox or Dysport. They include people who:

  • have urinary incontinence or a UTI
  • have had an allergic reaction to Botox, Dysport or any other botulinum toxin product
  • have a skin rash or infection at the injection site
  • are allergic to any of the ingredients in the product

Since it’s not known whether or not Botox or Dysport is harmful to unborn babies or passes into breastmilk, you should consider waiting until there’s no risk to your baby before you get your injections.

Most people don’t have any problems at all tolerating either Botox or Dysport but side effects and allergic reactions are possible because you’re injecting a foreign substance into your body.

Since the risks are practically identical for both products, you can’t really use them as a deciding factor when trying to pick one or the other. For more information that may help you make a decision, read our next article Cost, Coupons & Rebates.

If you’ve experienced any of these side effects, or have used either product successfully with no side effects, we’d like to hear from you! Please feel free to let our other readers know about your experience in the comments section below.

Next → Dysport vs Botox: Cost, Coupons & Rebates

Previous: Dysport vs Botox: Which is More Effective?



6 Responses to “Dysport vs Botox: Side Effects”
  1. Lalalalala says:

    I have 160 units of dysport 10 days ago. 3 days after treatment I noticed some swelling and drooping of rt eye and severe cold symptoms. I have had before but not in frown lines and not that much. The worst symptom is severe extreme neck pain. I am I unbelievable pain. My dr who has preformed other procedures on me could do nothing for me but offer me refund. How long can this las

    Reply
    • Theresa says:

      This is quite probably an allergic reaction, which I assume you’ve already determined. My advice is to seek medical attention immediately from a qualified professional other than the one that has only offered you a refund.

      Reply
  2. lubna73 says:

    I used Botox many times and i’ve never faced any side effects.
    last month I used Dysport, after three weeks I’ve faced neck pain for a couple of days, then rashes started to appear over my body especially on my hands and feet, my eyes were heavy, i went to the doctor who tried first to defend Dysport, then promised to do research on the product, he advised me to take antihestamine tables.
    each day passes the symptoms are worst although I’m on medication, don’t know what to do???

    Reply
    • Theresa says:

      I’m not a doctor and this is just personal advice but if your symptoms are getting worse each day even though you’re taking the antihistamines, I’d go get a second opinion if I were you. It sounds like you’re having a pretty serious allergic reaction to the product and may need more serious treatment other than over-the-counter medications in order to get you back to normal.

      If you begin to experience difficulty breathing or feel swelling in your face or throat, I would personally go to the emergency room as quickly as possible as events may turn life-threatening if you can’t breathe. I’m sorry that you’re experiencing this and thank you so much for sharing your experience with us. Please keep us posted on your treatment and your progress!

      Reply
  3. Kate says:

    I’ve had Botox a few times, never too much, just a few units here and there in my face. The last time, 2 units on either side of my chin to keep that jowl droop away. Two units is not much, but it migrated, causing my smile to droop on one side, making me look like I suffered a mild stroke. I had spent a lot of money on it, so I was really upset. The PA who gave it to me at the medspa I used just shrugged and told me they can’t help when it migrates and it will go away in a couple of months. A couple of months with me having to hold my hand over my mouth if I smiled or laughed.

    Reply
  4. Annie says:

    I had been thinking of trying botox or dysport but after reading some of the comments and posts on other websites – I have changed my mind. It appears that there is always the potential for side effects no matter how many times you have had it done and even with the same doctor. There must be other variables involved like something else going on…ie; coming down with a cold, hormone variances during menstrual cycle, stress…who knows. And it is, after all, a toxin with no way of knowing if even small amounts are going through your system and not staying at the injection site. Much to risky no matter what they say about incidences of side effects being rare. Why take a chance. Anyway…not for me.

    Reply
Tell Us What You Think!

Spam protection (register to skip this)

Time limit is exhausted. Please reload the CAPTCHA.